Alert archive / Pennsylvania / Tornado Warnings in 2019
Tornado Warning 16, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jun 16, 2019, 5:43 PM EDT for Butler County, Mercer County, Pennsylvania. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2019, 5:43 PM EDT (21:43 UTC)
- Expired
- Jun 16, 2019, 6:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Butler County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 72 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:06 PM EDT | TSTM WND DMG | 3 S Eau Claire, PA | TREES DOWN |
| Jun 16, 6:14 PM EDT | TSTM WND DMG | Eldorado, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869
WFUS51 KPBZ 162143
TORPBZ
PAC019-085-162215-
/O.NEW.KPBZ.TO.W.0016.190616T2143Z-190616T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
543 PM EDT Sun Jun 16 2019
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Southeastern Mercer County in northwestern Pennsylvania...
Northeastern Butler County in west central Pennsylvania...
* Until 615 PM EDT..
* At 543 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Grove City, moving southeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Mercer and northeastern Butler Counties, including the
following locations... West Sunbury, Hooker, Eau Claire,
Harrisville and Cherry Valley.
This includes Interstate 80 in Pennsylvania between mile markers 25
and 27.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4121 8000 4117 8000 4117 7985 4114 7971
4091 7981 4114 8012 4122 8005
TIME...MOT...LOC 2143Z 294DEG 44KT 4116 8001
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$3 follow-up statements
397
WWUS51 KPBZ 162150
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
550 PM EDT Sun Jun 16 2019
PAC085-162200-
/O.CAN.KPBZ.TO.W.0016.000000T0000Z-190616T2215Z/
Mercer PA-
550 PM EDT Sun Jun 16 2019
...THE TORNADO WARNING FOR SOUTHEASTERN MERCER COUNTY IS CANCELLED...
The tornadic thunderstorm that prompted the warning has moved out of
the area. Therefore, the warning has been cancelled.
LAT...LON 4117 8000 4117 7985 4114 7971 4093 7980
4114 8002 4115 8001
TIME...MOT...LOC 2150Z 294DEG 44KT 4112 7990
$$
PAC019-162215-
/O.CON.KPBZ.TO.W.0016.000000T0000Z-190616T2215Z/
Butler PA-
550 PM EDT Sun Jun 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHEASTERN BUTLER COUNTY...
At 550 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Slippery Rock, or 9 miles east of
Grove City, moving southeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Harrisville... Eau Claire...
Cherry Valley... Hooker...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4117 8000 4117 7985 4114 7971 4093 7980
4114 8002 4115 8001
TIME...MOT...LOC 2150Z 294DEG 44KT 4112 7990
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$944
WWUS51 KPBZ 162155
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
555 PM EDT Sun Jun 16 2019
PAC019-162215-
/O.CON.KPBZ.TO.W.0016.000000T0000Z-190616T2215Z/
Butler PA-
555 PM EDT Sun Jun 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHEASTERN BUTLER COUNTY...
At 555 PM EDT, a severe thunderstorm capable of producing a tornado
was located 12 miles east of Slippery Rock, or 14 miles east of Grove
City, moving southeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Eau Claire... Cherry Valley...
Hooker...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4117 7994 4117 7985 4114 7971 4096 7979
4111 7998
TIME...MOT...LOC 2155Z 294DEG 44KT 4109 7982
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$843
WWUS51 KPBZ 162206
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
606 PM EDT Sun Jun 16 2019
PAC019-162215-
/O.CON.KPBZ.TO.W.0016.000000T0000Z-190616T2215Z/
Butler PA-
606 PM EDT Sun Jun 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHEASTERN BUTLER COUNTY...
At 605 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Rimersburg, moving southeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Eau Claire... Cherry Valley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4114 7986 4116 7984 4114 7971 4102 7977
4110 7989
TIME...MOT...LOC 2205Z 294DEG 44KT 4104 7966
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 16, 1:50 PM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 16, 1:50 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 150 PM EDT Sun Jun 16 2019 .SYNOPSIS... Rain chances will continue through the week as several disturbances cross the Ohio Valley region. && .NEAR TERM /THROUGH TONIGHT/... Area of showers associated with a weak wave currently crossing the forecast area will remain benign with with cloud coverage and warm air aloft keeping instability relatively low (ML CAPE values <500J/kg). With that...precipitation rates are relatively low so there are no immediate flood concerns for those locations north of I-80 where higher rain amounts have been observed over the past day. Forecast soundings are showing increasing instability aloft over the remainder of the afternoon, as slightly cooler air aloft overspreads the region with the passing shortwave. Additionally, cloud coverage looks as though it will thin out somewhat behind the current showers during the second half of the afternoon and the 12Z HREF is showing ML CAPE values approaching 1000J/kg by late afternoon south of I-80. Although hi-res models have not been consistent with convective initiation ...with increasing instability and convergence along a frontal boundary currently just south of the PA/NY border (that will continue to slowly move south this afternoon)...wouldn't be completely surprised to see late afternoon/early evening coverage increase just south of the boundary. SPC has maintained a marginal risk south of I-80 and increased to a slight risk along southern fringes of the forecast area. The threat isn't non-zero as shear and moisture profiles do support organized convection with damaging winds being the main threat, however, at this time rapid update model guidance is suggesting too little instability for a significant severe threat at this time. && .SHORT TERM /MONDAY THROUGH TUESDAY/... A new surface low is expected to strengthen east of the Great Plains early Monday morning, and quickly move into the Ohio Valley late Monday. 500mb model charts display an upper-level trough accompanying the surface low by late Monday afternoon. Thunderstorms may once again have a chance to develop if there is enough instability aloft. This stubborn pattern will continue into Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Although the timing of any shortwave troughs in the general zonal flow appears to have lower predictability, we know the boundary and continued moisture will be present. Several shortwave troughs will cross our region during this time, suggesting convective chances for most days through the extended period. As the time period for wet disturbances lengthens, the chances for high river rises and isolated flooding increases. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Instability continues to be limited this afternoon so have opted to maintain only VCTS across terminals at this time. After showers exit east by mid afternoon there will be a brief lull in activity before shower/thunderstorm chances increase late afternoon/early evening. Restrictions should be mainly limited to MVFR outside of overnight IFR cigs at FKL/DUJ as moisture pools in the vicinity of a boundary. .Outlook... Periodic restrictions are possible through the week as a frontal zone sags over the region and interacts with crossing disturbances to produce frequent showers and storms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 16, 1:59 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 159 PM EDT Sun Jun 16 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-171800- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 159 PM EDT Sun Jun 16 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms will be possible this evening with damaging winds the primary threat. Isolated flooding is also possible, mainly in areas that typically see rapid runoff with heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated severe thunderstorms and localized flooding will be possible both Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 16, 4:45 PM EDT, 58 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 445 PM EDT Sun Jun 16 2019 PAZ007-162115- Mercer- 445 PM EDT Sun Jun 16 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT MERCER COUNTY... At 443 PM EDT, a strong thunderstorm was located near Greenville, or near Sharpsville, moving east at 30 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Hermitage... Sharon... Sharpsville... Greenville... Farrell... Mercer... Stoneboro... Sandy Lake... Clark... Wheatland... Jamestown... Fredonia... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 118 and 137. Interstate 80 in Pennsylvania between mile markers 16 and 25. Torrential rainfall also is occurring with this storm and may cause localized flooding, especially given the rainfall that happened earlier today. Do not drive your vehicle through flooded roadways. This storm may intensify, as it warranted a tornado warning earlier in Trumbull county, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4148 8002 4119 8005 4120 8052 4148 8052 TIME...MOT...LOC 2043Z 266DEG 27KT 4136 8049
Local storm report, Jun 16, 5:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 1 SW SHARON 41.23N 80.51W
06/16/2019 MERCER PA BROADCAST MEDIA
NUMEROUS LARGE TREES DOWN ALONG STR 62
&&
EVENT NUMBER PBZ1902287
JDLocal storm report, Jun 16, 5:29 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 1 SW SHARON 41.22N 80.51W
06/16/2019 MERCER PA TRAINED SPOTTER
SMALL SIGN TRAILER OVER-TURNED ALONG STR 62
&&
EVENT NUMBER PBZ1902288
JDThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:24 AM EDT | Areal Flood Advisory | PBZ | Mercer, Venango | 2 hr |
| Jun 16, 4:45 PM EDT | Special Weather Statement | PBZ | Mercer | 30 min |
| Jun 16, 4:59 PM EDT | Tornado Warning | PBZ | Mercer | 31 min |
| Jun 16, 5:11 PM EDT | Tornado Warning | PBZ | Mercer | 34 min |
| Jun 16, 5:20 PM EDT | Tornado Warning | PBZ | Armstrong, Butler, Clarion, Venango | 25 min |
| Jun 16, 6:14 PM EDT | Tornado Warning | PBZ | Armstrong, Butler, Clarion | 31 min |
Nearby
Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.